Initialization of Homoclinic Solutions near Bogdanov--Takens Points: Lindstedt--Poincaré Compared with Regular Perturbation Method

To continue a branch of homoclinic solutions starting from a Bogdanov--Takens (BT) point in parameter and state space, one needs a predictor based on asymptotics for the bifurcation parameter values and the corresponding small homoclinic orbits in the phase space. We derive two explicit asymptotics for the homoclinic orbits near a generic BT point. A recent generalization of the Lindstedt--Poincaré (L-P) method is applied to approximate a homoclinic solution of a strongly nonlinear autonomous system that results from blowing up the BT normal form. This solution allows us to derive an accurate second-order homoclinic predictor to the homoclinic branch rooted at a generic BT point of an $n$-dimensional ordinary differential equation (ODE). We prove that the method leads to the same homoclinicity conditions as the classical Melnikov technique, the branching method, and the regular perturbation (R-P) method. However, it is known that the R-P method leads to a “parasitic turn” near the saddle point. The new asymptotics based on the L-P method do not have this turn, making them more suitable for numerical implementation. We show how to use these asymptotics to calculate the initial data to continue homoclinic orbits in two free parameters. The new homoclinic predictors are implemented in the MATLAB continuation package MatCont to initialize the continuation of homoclinic orbits from a BT point. Two examples with multidimensional state spaces are included.

  • 1.  V. I. Arnold, Geometrical Methods in the Theory of Ordinary Differential Equations, Springer-Verlag, New York, Heidelberg, Berlin, 1983. Google Scholar

  • 2.  A. S. Bazanella and  R. Reginatto , Robustness margins for indirect field oriented control of induction motors , IEEE Trans. Automat. Control , 45 ( 2000 ), pp. 1226 -- 1231 . CrossrefISIGoogle Scholar

  • 3.  A. S. Bazanella and  R. Reginatto , Instability mechanisms in indirect field oriented control drives: Theory and experimental results, in Proceedings of the 15th IFAC World Congress (Barcelona, Spain), IFAC Proc. Vol. 15, Elsevier , Amsterdam , 2002 , pp. 125 -- 130 . http://dx.doi.org/10.3182/20020721-6-ES-1901.01574. Google Scholar

  • 4.  M. Belhaq B. Fiedler and  F. Lakrad , Homoclinic connections in strongly self-excited nonlinear oscillators: The Melnikov function and the elliptic Lindstedt-Poincaré method , Nonlinear Dynam. , 23 ( 2000 ), pp. 67 -- 86 . CrossrefISIGoogle Scholar

  • 5.  W.-J. Beyn , Numerical analysis of homoclinic orbits emanating from a Takens-Bogdanov point , IMA J. Numer. Anal. , 14 ( 1994 ), pp. 381 -- 410 . CrossrefISIGoogle Scholar

  • 6.  W.-J. Beyn A. Champneys E. J. Doedel W. Govaerts Yu. A. Kuznetsov and  B. Sandstede , Numerical continuation, and computation of normal forms, in Handbook of Dynamical Systems, Vol. 2, B. Fiedler, ed., North--Holland , Amsterdam , 2002 , pp. 149 -- 219 . Google Scholar

  • 7.  S. Bindel, J. Demmel, and M. Friedman, Continuation of Invariant Subspaces for Large Bifurcation Problems, Tech. Report UCB/EECS-2006-13, EECS Department, University of California, Berkeley, 2006. Google Scholar

  • 8.  Y. Y. Cao K. W. Chung and  J. Xu , A novel construction of homoclinic and heteroclinic orbits in nonlinear oscillators by a perturbation-incremental method , Nonlinear Dynam. , 64 ( 2011 ), pp. 221 -- 236 . CrossrefISIGoogle Scholar

  • 9.  A. R. Champneys Yu. A. Kuznetsov and  B. Sandstede , A numerical toolbox for homoclinic bifurcation analysis , Internat. J. Bifur. Chaos Appl. Sci. Engrg. , 6 ( 1996 ), pp. 867 -- 887 . CrossrefISIGoogle Scholar

  • 10.  S. H. Chen Y. Y. Chen and  K. Y. Sze , A hyperbolic perturbation method for determining homoclinic solution of certain strongly nonlinear autonomous oscillators , J. Sound Vibration , 322 ( 2009 ), pp. 381 -- 392 . CrossrefISIGoogle Scholar

  • 11.  S. H. Chen Y. Y. Chen and  K. Y. Sze , Homoclinic and heteroclinic solutions of cubic strongly nonlinear autonomous oscillators by hyperbolic Lindstedt-Poincaré method , Sci. China Technol. Sci. , 53 ( 2010 ), pp. 692 -- 702 . CrossrefISIGoogle Scholar

  • 12.  S. H. Chen X. M. Yang and  Y. K. Cheung , Periodic solutions of strongly quadratic non-linear oscillators by the elliptic Lindstedt-Poincaré method , J. Sound Vibration , 212 ( 1998 ), pp. 771 -- 780 . CrossrefISIGoogle Scholar

  • 13.  Y. Y. Chen and  S. H. Chen , Homoclinic and heteroclinic solutions of cubic strongly nonlinear autonomous oscillators by the hyperbolic perturbation method , Nonlinear Dynam. , 58 ( 2009 ), pp. 417 -- 429 . CrossrefISIGoogle Scholar

  • 14.  Y. Y. Chen S. H. Chen and  K. Y. Sze , A hyperbolic Lindstedt-Poincaré method for homoclinic motion of a kind of strongly nonlinear autonomous oscillators , Acta Mech. Sin. , 25 ( 2009 ), pp. 721 -- 729 . CrossrefISIGoogle Scholar

  • 15.  Y. Y. Chen, L. W. Yan, K. Y. Sze, and S. H. Chen, Generalized hyperbolic perturbation method for homoclinic solutions of strongly nonlinear autonomous systems, Appl. Math. Mech. (English Ed.), 33 (2012), pp. 1137--1152. Google Scholar

  • 16.  S.-N. Chow, C. Li, and D. Wang, Normal Forms and Bifurcation of Planar Vector Fields, Cambridge University Press, Cambridge, UK, 1994. Google Scholar

  • 17.  C . de Boor and B. Swartz, Collocation at Gaussian points , SIAM J. Numer. Anal. , 10 ( 1973 ), pp. 582 -- 606 . http://epubs.siam.org/doi/abs/10.1137/0710052. LinkISIGoogle Scholar

  • 18.  V. De Witte W. Govaerts Yu. A. Kuznetsov and  M. Friedman , Interactive initialization and continuation of homoclinic and heteroclinic orbits in MATLAB , ACM Trans. Math. Software , 38 ( 2012 ), 18 (34 pages). CrossrefISIGoogle Scholar

  • 19.  J. W. Demmel L. Dieci and  M. J. Friedman , Computing connecting orbits via an improved algorithm for continuing invariant subspaces , SIAM J. Sci. Comput. , 22 ( 2000 ), pp. 81 -- 94 . http://epubs.siam.org/doi/abs/10.1137/S1064827598344868. LinkISIGoogle Scholar

  • 20.  A. Dhooge W. Govaerts and  Yu. A. Kuznetsov : A MATLAB package for numerical bifurcation analysis of ODEs , ACM Trans. Math. Software , 29 ( 2003 ), pp. 141 -- 164 . CrossrefISIGoogle Scholar

  • 21.  A. Dhooge W. Govaerts Yu. A. Kuznetsov H. G. E. Meijer and  B. Sautois , New features of the software MatCont for bifurcation analysis of dynamical systems , Math. Comput. Model. Dyn. Syst. , 14 ( 2008 ), pp. 147 -- 175 . CrossrefISIGoogle Scholar

  • 22.  L. Dieci and  T. Eirola , On smooth decompositions of matrices , SIAM J. Matrix Anal. Appl. , 20 ( 1999 ), pp. 800 -- 819 . http://epubs.siam.org/doi/abs/10.1137/S0895479897330182. LinkISIGoogle Scholar

  • 23.  L. Dieci and  M. Friedman , Continuation of invariant subspaces , Numer. Linear Algebra Appl. , 8 ( 2001 ), pp. 317 -- 327 . CrossrefISIGoogle Scholar

  • 24.  M. Friedman W. Govaerts Yu. A. Kuznetsov and  B. Sautois , Continuation of homoclinic orbits in MATLAB, in Computational Science (ICCS 2005), Lecture Notes in Comput. Sci. 3514, V. S. Sunderam, G. D. van Albada, P. M. A. Sloot, and J. J. Dongarra, eds., Springer, Berlin , Heidelberg , 2005 , pp. 263 -- 270 . Google Scholar

  • 25.  F. Gordillo F. Salas R. Ortega and  J. Aracil , Hopf bifurcation in indirect field-oriented control of induction motors , Automatica , 38 ( 2002 ), pp. 829 -- 835 . CrossrefISIGoogle Scholar

  • 26.  J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields, Springer-Verlag, New York, 1983. Google Scholar

  • 27.  Yu. A. Kuznetsov, Elements of Applied Bifurcation Theory, 3rd ed., Springer-Verlag, New York, 2004. Google Scholar

  • 28.  Yu. . Kuznetsov, Practical computation of normal forms on center manifolds at degenerate Bogdanov-Takens bifurcations , Internat. J. Bifur. Chaos Appl. Sci. Engrg. , 15 ( 2005 ), pp. 3535 -- 3546 . CrossrefISIGoogle Scholar

  • 29.  Yu. A. Kuznetsov H. G. E. Meijer B. Al-Hdaibat and  W. Govaerts , Improved homoclinic predictor for Bogdanov-Takens bifurcation , Internat. J. Bifur. Chaos Appl. Sci. Engrg. , 24 ( 2014 ), 1450057 (12 pages). CrossrefISIGoogle Scholar

  • 30.  Yu. A. Kuznetsov H. G. E. Meijer B. Al-Hdaibat and  W. Govaerts , Accurate approximation of homoclinic solutions in Gray-Scott kinetic model , Internat. J. Bifur. Chaos Appl. Sci. Engrg. , 25 ( 2015 ), 1550125 (10 pages). CrossrefISIGoogle Scholar

  • 31.  Yu. A. Kuznetsov H. G. E. Meijer W. Govaerts and  B. Sautois , Switching to nonhyperbolic cycles from codim 2 bifurcations of equilibria in ODEs , Phys. D , 237 ( 2008 ), pp. 3061 -- 3068 . CrossrefISIGoogle Scholar

  • 32.  J. Moiola and G. Chen, Hopf Bifurcation Analysis: A Frequency Domain Approach, World Scientific, Singapore, 1996. Google Scholar

  • 33.  A. H. Nayfeh, Introduction to Perturbation Techniques, John Wiley & Sons, New York, 1981. Google Scholar

  • 34.  A. J. Rodríguez-Luis, E. Freire, and E. Ponce, A method for homoclinic and heteroclinic continuation in two and three dimensions, in Continuation and Bifurcations: Numerical Techniques and Applications, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 313, D. Roose, B. De Dier, and A. Spence, eds., Kluwer Acad. Publ., Dordrecht, 1990, pp. 197--210. Google Scholar

  • 35.  F. Salas F. Gordillo and  J. Aracil , Codimension-two bifurcations in indirect field oriented control of induction motor drives , Internat. J. Bifur. Chaos Appl. Sci. Engrg. , 18 ( 2008 ), pp. 779 -- 792 . CrossrefISIGoogle Scholar

  • 36.  F. Salas R. Reginatto F. Gordillo and  J. Aracil , Bogdanov-Takens bifurcation in indirect field oriented control of induction motor drives, in Proceedings of the 43rd IEEE Conference on Decision and Control (Atlantis, Bahamas), Vol. 4, IEEE, Piscataway , NJ , 2004 , pp. 4357 -- 4362 . http://ieeexplore.ieee.org/xpl/articleDetails.jsp?arnumber=1429436. Google Scholar

  • 37.  A. Shil'nikov G. Nicolis and  C. Nicolis , Bifurcation and predictability analysis of a low-order atmospheric circulation model , Internat. J. Bifur. Chaos Appl. Sci. Engrg. , 5 ( 1995 ), pp. 1701 -- 1711 . CrossrefISIGoogle Scholar

  • 38.  L . van Veen, Baroclinic flow and the Lorenz-84 model , Internat. J. Bifur. Chaos Appl. Sci. Engrg. , 13 ( 2003 ), pp. 2117 -- 2139 . CrossrefISIGoogle Scholar

  • 39.  S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd ed., Springer-Verlag, New York, 2003. Google Scholar